The patient was a 28‐year‐old man with history of bipolar disorder with psychotic features, polysubstance abuse, and hyperlipidemia. He had been chronically institutionalized in a psychiatric hospital for 7 years prior this presentation. He presented back to the institution after a recent pass outside the hospital with unsteady gait. He had dilated pupils and was noted to be confused and hallucinating. Patient was transferred to the emergency department for evaluation. Patient was confused, had elevated creatine phosphokinase (CPK), INR, and liver function tests and was complaining of chest pain and bilateral leg pain. The patient stated that he had drunk a bottle of Nyquil® 2 days prior to admission while on a day pass. On his way back to the institution, he had developed bilateral lower leg pain. On exam, he was afebrile, confused, drowsy, diaphoretic, and tachy‐cardic and had patchy diffuse erythema in the lower extremities bilaterally with warmth and induration and right upper quadrant abdominal pain. He had 4/5 strength in all extremities with intact sensation and negative Babinski. Reflexes could not be elicited. The abnormal lab values were: white blood cell count 17,000, AST 398, ALT 78, CPK 34,157, bicarbonate 21, INR 2.5, and anion gap 16. The patient was admitted with a diagnosis of rhabdomyolysis, alcoholic hepatitis, and lower‐extremity cellulitis. He was started on antibiotics, acetylcysteine, lactulose, vitamin K, and aggressive intravenous fluids. Myocardial infarction and pulmonary embolism were ruled out. Cellulitis was confirmed by dermatology consult. Forty‐eight hours after admission, his CPK was 13,000, but he continued to have persistent lower‐extremity pain and difficulty moving his lower extremities bilaterally. He was seen by surgery and was diagnosed with bilateral anterior compartment syndrome. He was taken to the operating room for bilateral anterior and lateral leg compartment decompression fasciotomy and complete excision of the anterior compartment muscles bilaterally. He was eventually discharged to a rehabilitation facility.
Atraumatic bilateral anterior compartment syndrome has previously been reported in untrained athletes in the setting of strenuous exercise and stress fractures. This patient's only exercise may have been a walk to the drugstore. The diagnosis was complicated by patient's baseline mental status and multiple abnormal findings on presentation. His CPK was rapidly correcting despite ongoing ischemia from a small anatomical area of ischemia. This further delayed the final diagnosis.
We present a patient with psychiatric disease and an initial complaint of chest pain and leg pain accompanied by an unusual rash in the setting of multiple laboratory abnormalities. The patient was unable to provide a thorough history and was eventually found to have bilateral anterior compartment syndrome that may have developed if he was obtunded after Nyquil1 ingestion.
Y. Kier ‐ none; J. Jahanmir ‐ none; M. Yazdani ‐ none